Texas, 2010

Tornado and Flash Flood in Texas, September 14 to 15, 2010

September 14 to 15, 2010 · NWS CRP · 7 events in 4 counties and zones

A very moist and unstable boundary layer of the atmosphere formed over the Coastal Plains of South Texas. Several funnel clouds were reported from Corpus Christi to Victoria.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A very moist and unstable boundary layer of the atmosphere formed over the Coastal Plains of South Texas. Several funnel clouds were reported from Corpus Christi to Victoria. One funnel cloud briefly touched down in Woodsboro with no damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 11:26 AM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 14, 11:26 AM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1226 PM CDT TUE SEP 14 2010

.DISCUSSION...PLEASE SEE THE AVIATION DISCUSSION BELOW FOR MORE
DETAILS.

&&

.AVIATION...ISOLATED TO SCATTERED CONVECTION WL LINGER THROUGH
AROUND 00Z THIS EVENING BEFORE DISSIPATING ACROSS THE BRUSH
COUNTRY JUST WEST OF ALI. DRIER CONDITIONS WL SLOWLY INFILTRATE
INTO SOUTH TX OVERNIGHT AND WED. THIS WL SET THE STAGE FOR MORE
FOG DEVELOPMENT TNT...MAINLY FOR VCT AND ALI BETWEEN 07Z AND 13Z.
THE FOG MAY BE IFR AT TIMES IN THE VCT AREA GIVEN THE MORE
FAVORABLE CONDITIONS IN THIS RGN. OTHERWISE...VFR CONDITIONS WL
PREVAIL THROUGH MUCH OF THE FCST PD.

&&

.PREV DISCUSSION... /ISSUED 913 AM CDT TUE SEP 14 2010/

DISCUSSION...AN AXIS OF HIGHER PWATS HAS BUILT SOUTHWEST INTO THE
CWA SINCE YDA. PWATS WERE AVERAGING BETWEEN 2 AND 2.2 INCHES
ACROSS THE EASTERN HALF OF THE CWA THIS MORNING. MEANWHILE...KCRP
RADAR HAS CONTINUED TO INDICATE ISOLATED CONVECTION DEVELOPING AND
DISSIPATING ACROSS THIS SAME AREA. WITH VERY LIGHT BOUNDARY LAYER
WINDS (EVEN WESTERLY IN SOME LOCATIONS)...AN ACTIVE SEABREEZE IS
ANTICIPATED TDA. THE CURRENT POP CONFIGURATION HANDLES THIS NICELY
AND ONLY MINOR COSMETIC CHANGES WERE NECESSARY. THE TEMPS FCST WL
BE AT OR SLIGHTLY LESS THAN YDA DUE TO THE INCREASED CLOUD CVR AND
HIGHER RAIN CHANCES. A MOSTLY THERMALLY-INDUCED GRADIENT IS
EXPECTED TDA. THIS WL KEEP WINDS THEIR STRONGEST IN THE BAYS THIS
AFTN. SEAS WL REMAIN AROUND 2 FT...POSSIBLY 3 FT BY THIS EVENING
ACROSS THE SRN OFFSHORE WATERS. NO FLAGS ARE EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    92  75  92  74  92  /  30  10  10  10  10
VICTORIA          93  73  93  72  93  /  20  10  10  10  10
LAREDO            99  79 100  77  99  /  10  30  10   0  10
ALICE             94  73  94  71  94  /  40  10  10  10  10
ROCKPORT          92  81  91  76  90  /  20  10  10  10  10
COTULLA           96  73  96  71  95  /  10  10  10   0  10
KINGSVILLE        94  75  94  73  95  /  30  10  10  10  10
NAVY CORPUS       90  80  90  77  89  /  20  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

MB
Hazardous weather outlook, Sep 14, 3:57 AM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
457 AM CDT TUE SEP 14 2010

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
457 AM CDT TUE SEP 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SEA BREEZE THUNDERSTORMS ARE EXPECTED ACROSS
SOUTH TEXAS TODAY. THE HIGHEST CONCENTRATION OF STORMS IS EXPECTED
TO BE ACROSS THE INLAND COASTAL BEND AND EASTERN PORTIONS OF THE
BRUSH COUNTRY. THESE STORMS WILL PROVIDE SOME HEAVY DOWNPOURS WITH
ISOLATED 1 TO 2 INCH RAINFALL TOTALS POSSIBLE MAINLY WEST OF
INTERSTATE 37.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MJG/RG

In the hours before

Special weather statement, Sep 14, 12:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
158 PM CDT TUE SEP 14 2010

TXZ243-244-142000-
NUECES-SAN PATRICIO-
158 PM CDT TUE SEP 14 2010

...A FUNNEL CLOUD WAS SPOTTED JUST WEST OF THE CORPUS CHRISTI
INTERNATIONAL AIRPORT AT 155 PM CDT...

AT 155 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS OBSERVED A
A FUNNEL CLOUD JUST WEST OF THE CORPUS CHRISTI INTERNATIONAL AIRPORT.
ADDITIONAL FUNNEL CLOUDS WILL BE POSSIBLE ACROSS NUECES AND SAN
PATRICIO COUNTIES THIS AFTERNOON.

THE ATMOSPHERE WILL BE FAVORABLE FOR THE DEVELOPMENT OF ADDITIONAL
FUNNEL CLOUDS TODAY. MOST OF THESE FUNNEL CLOUDS WILL BE SHORT LIVED
AND SHOULD NOT REACH THE GROUND. HOWEVER...YOU SHOULD BE PREPARED TO
SEEK SHELTER IN THE UNLIKELY EVENT A FUNNEL DOES REACH THE GROUND.

The radar

The Corpus Christi radar (KCRP), 1 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud, 1 flash flood, 1 tornado. Local standard time, as filed.

Funnel Cloud, Nueces

When
September 14, 1:00 PM CST to 1:10 PM CST
Where
Nueces County, 0.79 mi WNW of (Crp)corpus Christi to 0.87 mi E of Clarkwood
Reported by
Official NWS Observations
Coordinates
27.774, -97.512

Funnel cloud observed over Corpus Christi International Airport for about 10 minutes.

Flash Flood, Victoria

When
September 14, 4:00 PM CST to 4:45 PM CST
Where
Victoria County, Victoria to 2.93 mi SSW of (Vct)victoria Rgnl A
Cause
Heavy Rain
Reported by
Public
Coordinates
28.800, -96.980

Public reported water over the roadways in portions of the city of Victoria near Mockingbird Lane.

Funnel Cloud, Calhoun

When
September 15, 9:34 AM CST
Where
Calhoun County, 0.92 mi SE of Port Lavaca
Reported by
Law Enforcement
Coordinates
28.610, -96.620

Sheriff Department reported a funnel cloud near Port Lavaca.

Funnel Cloud, Victoria

When
September 15, 9:34 AM CST
Where
Victoria County, 1.38 mi N of Victoria
Reported by
Law Enforcement
Coordinates
28.820, -96.980

Law enforcement reported a funnel cloud near the Victoria Community Center.

Tornado, Refugio

When
September 15, 9:49 AM CST
Where
Refugio County, 0.7 mi NE of Woodsboro
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
28.236, -97.320

Sheriff reported a tornado briefly touched down at the intersection of Locke Street and Kasten Avenue in Woodsboro. No damage reported.

Funnel Cloud, Nueces

When
September 15, 10:02 AM CST
Where
Nueces County, 2.51 mi SSW of Gardendale
Reported by
NWS Employee
Coordinates
27.666, -97.396

NWS employee spotted a weak funnel cloud over the south side of Corpus Christi near the intersection of Staples and Yorktown.

Funnel Cloud, Nueces

When
September 15, 12:10 PM CST
Where
Nueces County, 3.32 mi SSE of Bishop Muni Arpt
Reported by
Trained Spotter
Coordinates
27.580, -97.720

Spotter reported two funnel clouds east of Bishop.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyThe tornado archive for Texas, 2010Warnings in Texas, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 261135, 264062, 260971, 260974, 260975, 260972, 260973.